Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 29, 2022, 12:27 PM MDT for Grand County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2022, 12:27 PM MDT (18:27 UTC)
- Expired
- Jul 29, 2022, 2:43 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 134 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256
WGUS55 KBOU 291827
FFWBOU
COC049-292130-
/O.NEW.KBOU.FF.W.0038.220729T1827Z-220729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1227 PM MDT Fri Jul 29 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
North Central Grand County in north central Colorado...
* Until 330 PM MDT.
* At 1227 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the north central portions of the East
Troublesome burn area. Up to 0.2 inches of rain have fallen.
Additional rainfall amounts of 0.2 to 0.6 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
north central portions of the East Troublesome burn area of North
Central Grand County
This includes the following additional locations...
Stillwater Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4031 10604 4033 10599 4033 10593 4026 10589
4021 10591 4021 10603 4026 10605
FLASH FLOOD...RADAR INDICATED
$$
Barjenbruch2 follow-up statements
864
WGUS75 KBOU 291905
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
105 PM MDT Fri Jul 29 2022
COC049-292130-
/O.CON.KBOU.FF.W.0038.000000T0000Z-220729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
105 PM MDT Fri Jul 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT THIS
AFTERNOON FOR NORTH CENTRAL GRAND COUNTY...
At 105 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain had moved out of the warned area. Between 0.2 and 0.6 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
the north central portions of the East Troublesome Burn area in
North Central Grand County
This includes the following additional locations...
Stillwater Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4031 10604 4033 10599 4033 10593 4026 10589
4021 10591 4021 10603 4026 10605
FLASH FLOOD...RADAR INDICATED
$$
Barjenbruch919
WGUS75 KBOU 292043
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
243 PM MDT Fri Jul 29 2022
COC049-292053-
/O.CAN.KBOU.FF.W.0038.000000T0000Z-220729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
243 PM MDT Fri Jul 29 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE NORTH CENTRAL PORTIONS
OF THE EAST TROUBLESOME BURN AREA IN NORTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.
LAT...LON 4031 10604 4033 10599 4033 10593 4026 10589
4021 10591 4021 10603 4026 10605
$$
BarjenbruchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:50 AM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 29, 10:50 AM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1050 AM MDT Fri Jul 29 2022 .UPDATE... Issued at 1038 AM MDT Fri Jul 29 2022 A large circulation seen on water vapor over eastern Weld county brought morning stratus to areas along and south of I-70. This hindered morning heating initially but with clearing over the last hour temperatures have rebounded and we are 3 degrees warmer at this time than yesterday. Satellite currently showing some cu developing across Elbert and northeast into Arapahoe and Adams that CAMs are picking up on with convection starting around 19z and continuing into the early evening hours. Storms are also expected to form over the higher terrain and push southeast with storms capable of producing heavy rain. Current ACARs soundings are still showing a weak cap around 650 mb (15z) over Denver but there is high confidence that this will erode and storms will be able to survive across the metro most likely after 4 pm with less coverage. && .SHORT TERM...(Today and tonight) Issued at 402 AM MDT Fri Jul 29 2022 Weak NNW flow aloft will be over the area today and tonight. At the sfc, a weak Denver cyclone will be in place with SSE low level flow across the plains. Overall can't find any defined feature to enhance tstm development. However, expect warmer temps this aftn so this will lead to a better chc of storms. Once again the HRRR is very aggressive in developing storms by midday, over the higher terrain, with outflow boundaries triggering sct storms along the I-25 Corridor by mid to late aftn. Other hi res data has less coverage of storms. Meanwhile another focus for tstm development would be along a convergence zone associated with the Denver cyclone to the east and southeast of Denver. With precipitable water values still high and expected slow movement of storms, heavy rain will be possible in a few areas. As for highs, readings will range from the upper 70s to mid 80s over nern CO. For tonight, tstm activity will end by early evening over the higher terrain. Across the plains tstms may linger thru mid to late evening, especially over the Palmer Divide and Lincoln county. .LONG TERM...(Saturday through Thursday) Issued at 402 AM MDT Fri Jul 29 2022 Our region will see an active weather pattern this weekend as shortwave will provide monsoonal moisture increasing our chances of precipitation. Skies clear Friday night into Saturday morning which should provide enough diurnal heating combining with MLCAPE near 600- 800 J/kg to produce thunderstorms in the mountains and valleys. PWATs have significantly decreased compared to last model runs and now range from 0.60-0.70 inches Saturday afternoon. With weak speed shear and weak directional shear, these storms could be slow movers which may produce heavy rainfall stalling over an area. This will pose a limited flash flood threat over all burn areas. There is less forecast confidence that these storms will cross the I-25 corridor into the eastern plains where more stable conditions exist. GFS/NAM at 700mb showing temperatures reaching 16-18C for the mountains and valleys thus increased temperatures slightly Saturday afternoon. Sunday, similar conditions will occur but thunderstorm development decreases as the upper level ridge strengthens. Monday, our region stays under a short-live ridge pattern where drier air will limit thunderstorm development. This led to a decrease in PoPs and focused isolated thunderstorms mainly for Park county. An isolated thunderstorms could develop on the Palmer Divide but most areas will trend with mostly sunny skies. Additionally, surface temperatures will increase which will be the warmest day next week. Tuesday, there is some uncertainty in precipitation chances as a stronger upper level high develops on the ECMWF guidance versus the GFS. Either way, keeping NBM blend for PoPs for Tuesday to late next week due to uncertainty and model disagreement in the upper levels. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 402 AM MDT Fri Jul 29 2022 Weak WSW winds this morning will become more easterly by midday. Outflow boundaries from higher terrain convection will move across by mid to late aftn and may allow for a chc of storms, mainly in the 21Z to 00Z time period. After 00Z the threat of storms should diminish. Winds this evening will become southerly and then more SSW after 06Z. && .HYDROLOGY... Issued at 402 AM MDT Fri Jul 29 2022 There will be a better chance of storms this afternoon. The storms will be slow moving and capable of producing heavy rainfall. At this time, not sure about overall coverage of storms so will not issue a flash flood watch. Naturally, if one of the burn scars takes a direct hit from a stronger storm then there will be a risk of flash flooding. Across the I-25 Corridor and Palmer Divide there could also be some locally heavy rain as well. Thunderstorm development will be restricted this weekend as drier air arrives aloft. However, there is enough instability to support thunderstorm growth especially in the mountains and valleys. This will lead to a limited flash flood threat for all burn areas this weekend. Another round of scattered thunderstorms will occur Tuesday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...RPK LONG TERM...AD AVIATION...RPK HYDROLOGY...RPK/AD
Hazardous weather outlook, Jul 29, 10:36 AM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Fri Jul 29 2022 COZ030>051-301645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Fri Jul 29 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Afternoon showers and thunderstorms will develop by the afternoon over the higher terrain and across the eastern plains. The storms will be slow moving and could produce a quick 0.5 to 1.00 inches of rain in less than an hour. There will be some risk of flash flooding in the burn scars as well as areas that have seen copious amounts of rainfall over the last few days. Storms may also produce brief wind gusts to 50 mph along with small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms will persist mainly over the mountains and valleys this weekend. Drier conditions Monday will prevail with isolated storms at most for the higher terrain. Tuesday through next week, afternoon scattered thunderstorms will begin in the mountains and valleys and push eastward across the Front Range each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall reports would be greatly appreciated.
In the hours before
Special weather statement, Jul 29, 8:24 AM MDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Denver CO
824 AM MDT Fri Jul 29 2022
COZ048-051-291500-
Phillips County CO-Logan County CO-
824 AM MDT Fri Jul 29 2022
...A strong thunderstorm will impact portions of east central Logan
and southwestern Phillips Counties through 900 AM MDT...
At 823 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Highland Center, or 20 miles west of Holyoke, moving
southeast at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Highland Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4044 10258 4044 10268 4063 10287 4067 10271
4050 10248
TIME...MOT...LOC 1423Z 318DEG 11KT 4053 10270
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
BOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:24 AM MDT | Special Weather Statement | BOU | Phillips | 36 min |
| Jul 29, 12:50 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 29, 4:30 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 15 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.